Colorado, 2013

High Wind in Colorado, December 24, 2013

December 24, 2013 · NWS BOU · 4 events in 4 counties and zones

High winds developed in and near the foothills of Boulder and Larimer Counties. Peak wind gust reports included: 91 mph near Lyons, 81 mph at the National Wind Technology Center, 69 mph at Loveland, 62 mph at Longmont and 58 mph at the Natural Fort Rest Area.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

High winds developed in and near the foothills of Boulder and Larimer Counties. Peak wind gust reports included: 91 mph near Lyons, 81 mph at the National Wind Technology Center, 69 mph at Loveland, 62 mph at Longmont and 58 mph at the Natural Fort Rest Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 23, 9:31 PM MST, 6 hours 19 minutes earlier.

Area forecast discussion, Dec 23, 9:31 PM MST, 6 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
931 PM MST MON DEC 23 2013

.UPDATE...

&&

.SHORT TERM...NEXT CLOUD BATCH...ASSOCIATED WITH NEXT UPPER
TROUGH...MOVING THIS WAY. OUR HIGH MOUNTAINS ARE GETTING SOME VERY
SNOW RIGHT NOW BUT IT IS PRETTY SPARSE LOCATION WISE. NOT MUCH TO
CHANGE...JUST ADJUST OVERNIGHT LOWS DOWN A TINY BIT FOR THE
PLAINS.

.AVIATION...NORMAL DRAINAGE WINDS ARE GOING AT DIA RIGHT NOW...MAYBE
ENHANCED A TAD BY LOW LEVEL TROUGHING OVER THE PLAINS. NO CEILING
ISSUES EXPECTED THROUGH WEDNESDAY.

&&

.PREV DISCUSSION... /ISSUED 353 PM MST MON DEC 23 2013/

SHORT TERM...MODERATE NORTHWEST FLOW ALOFT CURRENTLY OVER AREA.
GRADIENT HAS DECREASED SLIGHTLY WITH SOME DECREASE IN WINDS ACROSS
THE MOUNTAINS AND FOOTHILLS. MOISTURE HAS ALSO DECREASED BUT
ENOUGH IN OROGRAPHIC FLOW FOR SOME LIGHT SNOW TO CONTINUE ALONG
THE CONTINENTAL DIVIDE AND ACROSS ZONE 31. ACROSS PLAINS...
WESTERLY WINDS HAD PUSHED OFF THE FOOTHILLS OF JEFFERSON COUNTY
ACROSS DENVER. THIS HELPED WARM TEMPERATURES ACROSS THE DENVER
AREA. FURTHER EAST...WINDS WERE LIGHT WITH TEMPERATURES COOLER.
MODEL CROSS SECTIONS SHOW MOISTURE INCREASING ACROSS THE MOUNTAINS
WITH THE NORTHWEST FLOW ALOFT INCREASING AS MID LEVEL WEATHER
DISTURBANCE MOVES INTO WESTERN WYOMING. OROGRAPHICS INCREASE BY
MIDNIGHT WITH LAPSE RATES AROUND 6 C/KM. THERE IS ALSO SOME MID
LEVEL QG ASCENT. THIS SHOULD HELP INCREASE THE SNOW CHANCES OVER
THE MOUNTAINS OVERNIGHT AND WILL BOOST THE POPS...ESPECIALLY
ACROSS ZONE 31. ACCUMULATIONS LOOK TO BE ABOUT 2 TO 4 INCHES...
MAINLY ACROSS ZONE 31. WILL HOLD OFF ON ISSUING ANY HILITES AT
THIS TIME. CROSS SECTIONS SHOWING CROSS MOUNTAIN FLOW INCREASING
TO AROUND 45 KTS AT MOUNTAIN TOP OVERNIGHT. COULD SEE SOME GUSTS
INCREASING TO AROUND 55 ACROSS RIDGETOPS AND HIGHER EAST SLOPES.
WITH SOME GUSTS AROUND 35 MPH IN THE LOWER FOOTHILLS. NOT
EXPECTING STRONGER WINDS AT THIS TIME DUE TO INCREASING ASCENT.
THERE MAY BE SOME BLOWING SNOW OVER THE HIGHER MOUNTAIN PASSES.
ACROSS THE PLAINS...WINDS TO DECREASE ALONG THE URBAN CORRIDOR...
THOUGH WILL REMAIN A BIT GUSTY NEAR THE FOOTHILLS. THIS WILL ALLOW
FOR A MILD NIGHT NEAR THE FOOTHILLS. ON TUESDAY...FAIRLY STRONG
NORTHWEST FLOW ALOFT TO CONTINUE AS MID LEVEL WAVE MOVES ACROSS
WYOMING. CROSS SECTIONS SHOW MOISTURE DECREASING ACROSS THE
MOUNTAINS BY THE AFTERNOON AS MID LEVEL ASCENT MOVES AWAY FROM THE
AREA. SNOW WILL GRADUALLY DECREASE BY THE AFTERNOON...THOUGH GUSTY
WINDS WILL CONTINUE OVER THE HIGHER RIDGES WITH SOME BLOWING SNOW
POSSIBLE. ACROSS PLAINS...GUSTY WINDS WILL CONTINUE NEAR FOOTHILLS
THROUGH THE EARLY AFTERNOON THEN DECREASE AS A COLD FRONT MOVES
SOUTH ACROSS THE AREA. TEMPERATURES WILL SLOWLY DECREASE AFTER THE
PASSAGE OF THE FRONT PASSAGE. MOISTURE APPEARS LIMITED...BUT
UPSLOPE FLOW AND LIFT WITH FRONT MAY BE ENOUGH TO GENERATE A FEW
LIGHT SNOW SHOWERS AFTER 21Z. BELIEVE TEMPERATURES WILL BE COLD
ENOUGH THAT IF SHOWERS DO DEVELOP...THEY SHOULD BE SNOW. NO
ACCUMULATION IS EXPECTED. WINDS ALONG FOOTHILLS WILL DECREASE ONCE
THE FRONT PUSHES INTO THE AREA.

LONG TERM...DRY AIR AND SUBSIDENCE WILL BE MOVING INTO THE REGION
TUESDAY EVENING. LINGERING SNOW SHOWERS WILL STILL BE OCCURRING
OVER THE PLAINS DURING THE EVENING...BUT WILL BE ON THE DECREASE.
MOUNTAIN AREAS WILL CONTINUE RECEIVING LIGHT SNOW THROUGH THE
NIGHT AS MOISTURE GETS TRAPPED WEST OF THE CONTINENTAL DIVIDE.
AS THE SUBSIDENCE CONTINUES THROUGH WEDNESDAY...EVEN THE SNOW IN
THE MOUNTAINS WILL COME TO AN END...LEAVING THE ENTIRE FORECAST
AREA DRY THROUGH THE END OF THE WEEK AND INTO THE WEEKEND.
TEMPERATURES WILL GRADUALLY WARM THROUGH THE FORECAST PERIOD AS
UPPER RIDGING SPREADS OVER THE DESERT SOUTHWEST AND LIGHT TO
MODERATE NORTHWEST FLOW ALOFT DOMINATES. THE NEXT OPPORTUNITY FOR
PRECIPITATION WILL ARRIVE SATURDAY NIGHT AND SUNDAY AS A TROUGH
CARVES ITSELF OUT OVER THE NORTHERN ROCKIES. AT THIS TIME...MODEL
QPF FIELDS ONLY SHOW LIGHT AMOUNTS FROM THE FAST MOVING CLIPPER-
LIKE SYSTEM. TEMPERATURES WILL ALSO BE COOLER AS A SURFACE COLD
FRONT WILL ACCOMPANY THE SHORT WAVE ALOFT. WILL INTRODUCE LOW POPS
FOR SATURDAY NIGHT AND SUNDAY TO ACCOUNT FOR ANY PASSING SYSTEM.

AVIATION...WINDS HAVE BECOME NORTHERLY AT KDEN WHILE REMAINING
WESTERLY AT KBJC. WINDS REMAIN LIGHT SOUTHEAST AT KAPA. SPEEDS
WERE AROUND 8 KTS...EXCEPT 15 TO 25 KTS AT KBJC. WINDS TO
GRADUALLY GO CLOCKWISE AT KEN...BECOMING SOUTHERLY BY 01Z WHILE
REMAINING SOUTHEAST AT KAPA WITH DRAINAGE DEVELOPING AROUND 03Z.
GUSTY WESTERLY WINDS WILL CONTINUE AT KBJC...GRADUALLY DECREASING
TO AROUND 12 KTS BY 02Z. SOME INCREASING IN MID LEVEL MOISTURE
WITH CEILINGS ABOVE 12000 FEET. ON TUESDAY...WINDS TO SHIFT TO THE
NORTHWEST AT 15Z WITH SPEEDS AROUND 12 KTS. COLD FRONT TO MOVE
ACROSS THE AREA AIRPORTS AT 21Z WITH WINDS BECOMING NORTHERLY.
CEILINGS TO GRADUALLY LOWER TO AROUND 7000 FEET AGL. SLIGHT CHANCE
OR A FEW SNOW SHOWERS BY 00Z...WILL KEEP OUT OF THE TAFS FOR NOW.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...D-L
LONG TERM....DANKERS
AVIATION...D-L
Hazardous weather outlook, Dec 23, 10:50 AM MST, 17 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1050 AM MST MON DEC 23 2013

COZ030>051-241800-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1050 AM MST MON DEC 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AREAS OF LIGHT SNOW WILL DECREASE ACROSS THE MOUNTAINS THROUGH THE
AFTERNOON WITH ADDITIONAL ACCUMULATIONS LESS THAN 2 INCHES. THERE
WILL BE A SLIGHT DECREASE IN THE WIND...THOUGH GUSTS AROUND 55 MPH
CAN STILL BE EXPECTED ABOVE 9000 FEET THROUGH TONIGHT. THE GUSTY
WINDS WILL CONTINUE TO CREATE SOME BLOWING SNOW OVER THE HIGHER
MOUNTAIN PASSES. ACROSS THE PLAINS...DRY CONDITIONS WILL PREVAIL
AS THE LIGHT SNOW OVER WASHINGTON COUNTY COMES TO AN END.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN UPPER LEVEL WEATHER DISTURBANCE ACCOMPANIED BY A SURFACE COLD
FRONT WILL SWING ACROSS NORTH CENTRAL AND NORTHEAST COLORADO ON
TUESDAY. THE COLD FRONT IS EXPECTED TO ARRIVE IN THE AFTERNOON...
BRINGING COOLER TEMPERATURES AND GUSTY NORTH WINDS TO THE PLAINS.
BEHIND THE COLD FRONT...THERE WILL BE A SLIGHT CHANCE OF RAIN AND
SNOW ALONG THE FOOTHILLS AND I-25 CORRIDOR DOWN TO THE PALMER
DIVIDE THROUGH THE EVENING HOURS. SNOW ACCUMULATIONS SHOULD BE
LESS THAN AN INCH. MOUNTAIN AREAS WILL SEE PERIODS OF LIGHT SNOW
THROUGH TUESDAY AND TUESDAY NIGHT. ADDITIONAL SNOW ACCUMULATIONS
UP TO 3 INCHES WILL BE POSSIBLE. STRONG WEST TO NORTHWEST WINDS
WILL ALSO OCCUR AT HIGHER ELEVATIONS AND ALONG THE EASTERN SLOPES.
DRY CONDITIONS WILL RETURN TO THE REGION CHRISTMAS DAY WHICH WILL
CONTINUE THROUGH THE WEEKEND. TEMPERATURES WILL GRADUALLY WARM
THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
December 24, 3:50 AM MST to 1:47 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Measured
79 kt (91 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
December 24, 3:50 AM MST to 1:47 PM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
December 24, 3:50 AM MST to 1:47 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

High Wind, Larimer County Below 6000 Feet / Nw Weld County

When
December 24, 3:50 AM MST to 1:47 PM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 487820, 487822, 487823, 487824.